‘May Cause Drowsiness’ is too confusing, says report
A report by the British National Formulary (BNF) which advises doctors, nurses and pharmacists has found that labelling which has been shown on medicines for several decades is now too difficult for members of the public to understand.
It found that phrases such as ‘may cause drowsiness’ are no longer readily understood and should be simplified to say ‘ this medicine may make you sleepy’.
However, it is my view that although this is a small step in the right direction it is still not good enough particularly as far as motorists are concerned.
Traffic Light System
For many years GEM has been saying that the information on medicines was confusing and did not give proper warnings for drivers.
We believe that all drugs and medicines should carry a clear traffic light warning system.
Amber Marking – Check with your doctor or pharmacist before driving when taking this drug or medicine
Green Marking – You are ok to drive while taking this drug or medicine
If the packing on medicines carried these warnings then motorists would clearly understand what they should do.
It is an offence under the Road Traffic Act of 1988 to drive under the influence of drugs or medicine and in most cases this offence would be considered in the same way as a drink driving conviction and carry similar penalties.
Download our FREE Motoring on Meds leaflet
The leaflet has been endorsed by Dr Chris Steele MBE who was the resident health expert on ITV’s This Morning programme. He said “In some circumstances driving while impaired by medication can be as dangerous as ‘drink driving’. I strongly support the advice given in this leaflet that drivers taking medication should always check with their doctor or pharmacist before they drive”.